Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 217, NWS Birmingham, AL

June 30, 2002Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 30, 2002, 4:10 PM CDT for Winston County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2002, 4:10 PM CDT (21:10 UTC)
Expired
Jun 30, 2002, 4:45 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Winston County, AL

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:35 PM CDTHail 0.75Haleyville, ALDime size hail was observed just south of Haleyville and also just northwest of Double Springs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS54 KBMX 302110
SVRBHM
ALC133-302145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 445 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ADDISON...MOVING SOUTHWEST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ARLEY AND
LYNN.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:05 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 30, 3:05 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
305 PM CDT SUN JUN 30 2002

ORGANIZED CONVECTION EARLIER TODAY FIRED ALONG MID LEVEL INVERTED
TROF ALONG THE MISSISSIPPI/ALABAMA STATE LINE.  ACTIVITY IS PUSHING
WEST AWAY FROM ALABAMA DUE TO NORTHEAST MID LEVEL FLOW.  CONVECTION
THIS AFTERNOON ENHANCED BY VORT MAX OVER NW GEORGIA.  WILL LIKELY
NEED TO INCREASE POPS FOR TONIGHT...AS CURRENT CONVECTION WILL NOT
LIKELY DIMINISH UNTIL AFTER 00Z.

MODELS DO NOT SHOW MUCH CHANGE IN SYNOPTIC PATTERN NEXT TWO DAYS WITH
UPPER TROF ACROSS THE NORTHERN GULF OF MEXICO AND RIDGE AXIS ACROSS
THE OHIO VALLEY.  MESO-ETA HAS SEVERAL VORT MAXES MOVING ACROSS THE
AREA...BUT ACTIVITY WILL BE MAINLY DIURNAL AND WILL KEEP POPS 30%
FOR THE DAYTIME PERIOD.  AVN/MRF STILL SHOWING AN UPPER HIGH
BUILDING TO THE NORTH OF ALABAMA BY THE END OF THE WEEK. THIS FEATURE
MAY HAVE LITTLE IMPACT ON AREA OTHER THAN TO DECREASE CHANCES OF RAIN
SLIGHTLY ACROSS EXTREME NORTH ALABAMA.

SURFACE TEMPERATURES WILL BE NEAR NORMAL WITH LITTLE VARIATION IN
DAY TO DAY NUMBERS.

HSV 70 91 70 91/ 10 20 10 20
BHM 70 90 70 90/ 10 30 10 30
MGM 70 91 71 91/ 10 30 10 30

.BHM...NONE.

58

In the hours before

Special weather statement, Jun 30, 1:39 PM CDT, 2 hours 31 minutes before
ALZ001>050-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUN 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH MONDAY MORNING.  THE COMBINATION OF ABUNDANT MOISTURE AND
DAYTIME HEATING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ONCE
AGAIN THIS AFTERNOON AND EVENING.  LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING...AND WIND GUSTS GREATER THAN 30 MILES AN HOUR...MAY
ACCOMPANY SOME OF THE STRONGER STORMS.  NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:44 PM CDTSevere Thunderstorm WarningBMXWinston31 min
Jun 30, 5:42 PM CDTSevere Thunderstorm WarningBMXLimestone48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.